Texas, 2010

Flash Flooding in Texas, July 1, 2010

July 1, 2010 · NWS BRO · 2 events in 2 counties and zones

Residual rains from the last feeder bands associated with Hurricane Alex continued to maintain local freshwater flood conditions across portions of the Lower Rio Grande Valley into the post-midnight hours. Road closures from residual high water would continue for a few hours after the rains ended, and conditions would begin drying quickly soon after daybreak on the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Residual rains from the last feeder bands associated with Hurricane Alex continued to maintain local freshwater flood conditions across portions of the Lower Rio Grande Valley into the post-midnight hours. Road closures from residual high water would continue for a few hours after the rains ended, and conditions would begin drying quickly soon after daybreak on the 1st.

Note: Damage values are set close to zero, as the main damage occurred during the earlier flooding during the afternoon and evening of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 30, 9:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 9:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1046 PM CDT WED JUN 30 2010

...ALEX MOVING INLAND OVER NORTHEASTERN MEXICO...

.DISCUSSION...HURRICANE ALEX MADE LANDFALL EARLIER THIS EVENING ON
THE NORTHEAST MEXICAN COASTLINE ABOUT 100 MILES SOUTH OF BROWNSVILLE.
THE SYSTEM WILL CONTINUE TO GRADUALLY WEAKEN OVRNGT AS IT MOVES
FARTHER INLAND. HURRICANE WARNING PRODUCTS FOR OUR AREA HAVE BEEN
REPLACED BY TROPICAL STORM WARNING PRODUCTS. OUR CWA CONTINUES TO
RECEIVE OUTER RAIN BANDS FROM THE STORM AND THIS ACTIVITY IS
EXPECTED TO CONTINUE THRU THE OVRNGT. PERIODS OF MODERATE TO HEAVY
RAINFALL ACCOMPANIED BY STRONG GUSTY WINDS WILL BE POSSIBLE INTO
THU MRNG. ADDITIONAL RAINFALL OVRNGT IS EXPECTED TO BE 2 TO 4
INCHES TAPERING DOWN TO 1 TO 2 INCHES DURING THE DAY ON THU. NO
MAJOR CHANGES WERE MADE TO THE GOING FORECAST THIS EVENING WITH
THE EXCEPTION OF NEW PRODUCTS FROM NHC. DID TWEAK OVRNGT LOWS TNGT
AND HIGHS ON THU AS SOME BREAKS IN THE OVERCAST COULD BE POSSIBLE
WITH DAYTIME TEMPS PUSHING BACK INTO THE MID TO UPPER 80S.

&&

.AVIATION...MVFR CIGS/VSBYS WILL CONTINUE TO BE POSSIBLE INTO THE
OVRNGT AT THE LOCAL TAF SITES. PERIODS OF MODERATE TO HEAVY RAINS
WITH STRONG GUSTY WINDS WILL BE POSSIBLE OVRNGT INTO THU MRNG. THE
LOWER CIGS WILL CONTINUE TO BE POSSIBLE DURING THE DAYTIME WITH
IMPROVING WIND CONDITIONS. SOME BREAKS IN THE CLD COVER COULD BE
POSSIBLE DURING THE DAY WHICH COULD LEAD TO ADDITIONAL
SHRAS/TSRAS.

&&

.MARINE...WINDS AND WAVES CONTINUE TO BATTER OUR MARINE ZONES TNGT
IN THE WAKE OF HURRICANE ALEX MAKING LANDFALL EARLIER SOUTH OF THE
AREA IN NORTHEAST MEXICO. WINDS OFFSHORE REMAIN IN EXCESS OF 30
KTS WITH GUSTS AROUN 40 KTS AT OFFSHORE BUOY020 WITH SEAS AROUND
20 FT. THESE ELEVATED MARINE CONDITIONS WILL PERSIST OVRNGT WITH
GRADUAL IMPROVEMENTS EXPECTED DURING THE DAYTIME THU. TROPICAL
STORM WARNINGS HAVE REPLACED THE HURRICANE WARNING PRODUCTS.
GRADUAL IMPROVEMENT TRENDS WILL TAKE PLACE ON THU INTO FRI. SCA
CONDITIONS MAY BE POSSIBLE TWD THE END OF THE WORK WEEK AS THE
TROPICAL STORM HAZARDS END.

&&

.PREV DISCUSSION.../ISSUED 155 PM CDT WED JUN 30 2010/

..LARGE HURRICANE ALEX...A LITTLE STRONGER...AIMS AT THE NORTHERN
MEXICO AND SOUTHERN TEXAS COAST...

DISCUSSION...MULTIPLE CONVECTIVE RAINBANDS NORTH OF THE CENTER
OF HURRICANE ALEX CONTINUE TO PUSH WWD ACROSS OUR CWA EARLY THIS
AFTN. THIS ACTIVITY WILL CONTINUE TO OVERSPREAD THE ENTIRE AREA
WITH TIME TDA INTO TNGT AS THE STORM CONTINUES TO MOVE WEST
NORTHWEST AND EVENTUALLY TAKING A MORE WESTWARD TRACK LATER TDA.
ENVIRONMENT WILL CONTINUE TO REMAIN CONDUCIVE FOR ISOLATED TORNADO
DEVELOPMENT THRU AFTN/EARLY EVE GIVEN THE HIGH DEW
POINTS...INSTABILITY AND INCREASING VERTICAL SHEAR. ANTICIPATE
OVERALL CONDITIONS TO WORSEN AS ALEX MOVES CLOSER TO THE COAST.
THE OVERALL FORECAST TRACK HAS NOT CHANGED MUCH.

PERIODS OF HEAVY RAIN AND STRONG WINDS TO PERSIST THRU THE
BEGINNING OF THE SHORT TERM WITH THE THREAT OF FLOODING FROM HEAVY
RAINFALL. RAINFALL AMOUNTS WILL VARY WITH LOCATION WITH A GENERAL
3 TO 6 INCH RANGE WITH ISOLATED HIGHER AMOUNTS THROUGH TONIGHT WITH
TOTALS UP TO 12 INCHES FOR THE ENTIRE STORM EVENT. WINDS WILL
CONTINUE TO STEADILY INCREASE THIS AFTERNOON...BECOMING 30 TO 40
MPH WITH HIGHER GUSTS THIS AFTERNOON IN CAMERON COUNTY...AND 45 TO
55 MPH WITH HIGHER GUSTS TONIGHT AS HURRICANE ALEX MAKES LANDFALL
WITHIN 100 MILES SOUTH OF BROWNSVILLE AROUND OR BEFORE SUNSET
TNGT. CONDITIONS WILL GRADUALLY IMPROVE ON THU AS ALEX MOVES
INLAND.

AVIATION...MVFR CIGS/VSBYS WITH TEMPO IFR CIGS/VSBYS WILL CONTINUE
TO PREVAIL INTO TNGT AND THU MRNG AS HURRICANE ALEX STEADILY
MOVES TWD THE NORTHERN MEXICO AND SOUTHERN TEXAS COASTLINE.
PERIODS OF HEAVY RAIN AND SQUALLS WILL BE POSSIBLE AT THE LOCAL
TAF SITES THRU EARLY THU MRNG.

MARINE...WINDS AND SEAS THIS MRNG ACROSS OUR MSA HAVE SHOWN A
GRADUALLY BUT STEADY INCREASE AS HURRICANE ALEX CONTINUES ON A
WEST NORTHWESTWARD TRACK AND EVENTUALLY BECOMING MORE WESTWARD
LATER TDA. MARINE CONDITIONS WILL FURTHER DETERIORATE THIS
AFTERNOON AND TONIGHT WITH SEAS BUILDING TO 20 FEET OR SLIGHTLY
HIGHER. NORTHEAST TO EAST WINDS WILL CONTINUE TO RAMP UP THIS
AFTERNOON REACHING 40 TO 50 KNOTS LATER TODAY AND TONIGHT WITH
GUSTS UP TO OR ABOVE 60 KNOTS. A GRADUAL IMPROVEMENT TREND WILL
BEGIN TO TAKE PLACE ON THURSDAY INTO FRIDAY AS ALEX MOVES INLAND
AND WEAKENS. SCA CONDITIONS COULD BE POSSIBLE TWD THE END OF THE
WEAK AS THE TROPICAL STORM HAZARDS END.

PREV DISCUSSION.../ISSUED 523 AM CDT WED JUN 30 2010/

.ALEX DEEPENING AS IT MOVES CLOSER TO THE NORTHEASTERN COAST
OF MEXICO...

DISCUSSION...NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ARE
PULSING ACROSS DEEP SOUTH TEXAS THIS MORNING WITHIN THE RAINBANDS
OF HURRICANE ALEX. CONDITIONS ALOFT FAVOR FURTHER ORGANIZATION DUE
TO A LOW SHEAR ENVIRONMENT AND UPPER DIFFLUENCE. THOUGH THERE HAS
BEEN SOME WOBBLING IN ALEX'S PATH...THE OVERALL FORECAST TRACK
HAS NOT CHANGED MUCH. THE SHORT TERM FORECAST MAINTAINS CLOUDY
SKIES WITH COOLER TEMPERATURES AND A THREAT OF FLOODING FROM
LOCALLY VERY HEAVY RAINFALL. CAMERON...WILLACY...KENEDY AND
HIDALGO COUNTIES COULD SEE BETWEEN 3 AND 5 INCHES OF RAIN TODAY...
WITH TOTALS OF UP TO 10 INCHES OVER THE NEXT THREE DAYS.

NORTHEAST WINDS WILL STEADILY INCREASE TODAY...BECOMING 40 TO 50
MPH IN CAMERON COUNTY BY THIS AFTERNOON...AND 45 TO 55 MPH WITH
HIGHER GUSTS TONIGHT AS HURRICANE ALEX MAKES LANDFALL ROUGHLY 100
MILES SOUTH OF BROWNSVILLE AROUND MIDNIGHT. WINDS SHOULD DECREASE
THURSDAY MORNING AS ALEX MOVES INLAND AND WEAKENS.

AVIATION...TAFS WILL REFLECT MVFR CEILINGS AND VISIBILITY WITH
TEMPO GROUPS FOR SQUALLS AND HEAVY RAIN THROUGH TONIGHT AND EARLY
THURSDAY MORNING. STRONG LOW LEVEL WINDS AND GUSTS WILL CAUSE
TURBULENCE DURING LANDING AND TAKEOFF.

MARINE...WINDS OVERNIGHT WERE 20 TO 30 KNOTS FROM THE EAST
NORTHEAST...WITH SEAS AT 13 TO 14 FEET. CONDITIONS WILL FURTHER
DETERIORATE TODAY AND TONIGHT...WITH SEAS BUILDING TO AROUND 20
FEET AND NORTHEAST WINDS INCREASING TO 40 TO 45 KNOTS WITH HIGHER
GUSTS. WINDS AND SEAS WILL IMPROVE ON THURSDAY. SMALL CRAFT
ADVISORY CONDITIONS WILL REPLACE TROPICAL STORM CONDITIONS LATE
THIS WEEK INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  86  79  86 / 100 100  90  70
BROWNSVILLE          80  86  79  88 / 100 100  90  70
HARLINGEN            80  87  79  89 / 100 100  90  70
MCALLEN              77  86  79  88 / 100 100  90  70
RIO GRANDE CITY      77  85  79  88 / 100 100  90  70
SOUTH PADRE ISLAND   81  85  81  86 / 100 100  80  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR TXZ251-256-257.

     FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ248>257.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT THURSDAY FOR
     TXZ252>255.

GM...TROPICAL STORM WARNING FOR GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

57
Hazardous weather outlook, Jun 30, 3:10 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 AM CDT WED JUN 30 2010

TXZ248>257-010915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
410 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HURRICANE WARNING IS IN EFFECT FOR KENEDY...COASTAL WILLACY...
AND COASTAL CAMERON COUNTY. A HURRICANE WIND WARNING IS IN EFFECT
FOR INLAND WILLACY AND INLAND CAMERON COUNTY. A TROPICAL STORM
WIND WARNING IS IN EFFECT FOR HIDALGO AND STARR COUNTY. A TROPICAL
STORM WIND WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...AND BROOKS
COUNTY. HURRICANE ALEX IS CURRENTLY FORECAST TO MAKE LANDFALL OVER
THE NORTHEAST MEXICAN COAST APPROXIMATELY 100 MILES SOUTH OF
BROWNSVILLE LATE WEDNESDAY NIGHT OR EARLY THURSDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
THROUGH THURSDAY AFTERNOON. RAINFALL AMOUNTS OF 6 TO 12 INCHES
WITH ISOLATED AMOUNTS BETWEEN 15 TO 20 INCHES.

RIP CURRENT RISK IS HIGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HURRICANE WARNINGS TO REMAIN IN EFFECT THROUGH THURSDAY MORNING.

HEAVY RAIN TO CONTINUE THROUGH THURSDAY WITH A FLASH FLOOD WATCH
TO REMAIN IN EFFECT.

RIP CURRENT RISK TO REMAIN ELEVATED THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY WIND DAMAGE OR FLOODING PRODUCED
BY ALEX TO THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-010915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
410 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A HURRICANE WARNING IS IN EFFECT FOR THE LAGUNA MADRE AND THE GULF
OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES
OFFSHORE. HURRICANE ALEX IS CURRENTLY FORECAST TO MAKE LANDFALL OVER
THE NORTHEAST MEXICAN COAST APPROXIMATELY 100 MILES SOUTH OF
BROWNSVILLE LATE WEDNESDAY NIGHT OR EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH HURRICANE ALEX IS EXPECTED TO MOVE INLAND EARLY THURSDAY
MORNING EAST TO SOUTHEAST WINDS AT TROPICAL STORM FORCE COULD
CONTINUE WELL INTO THURSDAY NIGHT OR FRIDAY MORNING. SEAS WILL BE
LOW IN SUBSIDING AND COULD STAY ABOVE 10 FEET UNTIL LATER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

MARINERS SHOULD REPORT ANY WIND DAMAGE PRODUCED BY ALEX TO THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

In the hours before

Local storm report, Jun 30, 6:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
729 PM CDT WED JUN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HURRICANE        BROWNSVILLE             25.93N 97.48W
06/30/2010                   CAMERON            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS WIDESPREAD POWER OUTAGES IN CITY OF
            BROWNSVILLE.

&&

HART

The radar

The Brownsville radar (KBRO), 51 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hidalgo

When
July 1, 12:00 AM CST to 1:30 AM CST
Where
Hidalgo County, 2.22 mi S of Mercedes Old Reb Arp to 2.2 mi SE of La Villa
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
26.138, -97.870

Widespread urban and poor drainage flooding affected an area from Mercedes and Weslaco northwest to Edinburg, likely including known flood problem areas in Elsa, Edcouch, La Villa, and other places where drainage remained an issue nearly two years after Dolly. The flooding began toward sunset after more persistent heavy rains arrived in the area, and continued into the very early morning hours of July 1st (see June report for start times). Much of the flash flooding, where water reached 3 feet or higher or threatened structures, occurred in these typically poor drainage locations in all areas.

Total rainfall for the entire event ranged from 8 to near 10 inches in the areas that tended to flood, with an estimated 4 to 7 inches occurring during and just prior to the significant flood impacts. Damage from freshwater flooding directly due to Alex was unknown as of this writing. The primary estimate is shown in the June report.

Flash Flood, Cameron

When
July 1, 12:00 AM CST to 1:30 AM CST
Where
Cameron County, 0.64 mi NE of Rancho Viejo to 1.97 mi NE of Laureles
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
26.037, -97.543

Widespread urban flooding affected an area from west of Brownsville through Brownsville, Olmito, Los Fresnos, and near Bayview during the afternoon and into the very early morning hours of July 1st (see June report for starting time of event). Much of the flash flooding, where water reached 3 feet or higher or threatened structures, occurred in typically poor drainage locations in all areas.

Total rainfall for the entire event ranged from 8 to near 10 inches in the areas that tended to flood, with an estimated 5 to 7 inches occurring during and just prior to the significant flood impacts. Damage from freshwater flooding directly due to Alex was unknown as of this writing. For the July data, only a very small value is included, as the primary flood impacting rains fell on June 30th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247190, 247198.